Skip

What caused a sudden facial and joint rash?
June 7, 2009 12:55 PM   Subscribe

Sudden facial and joint rash after taking vitamins with food. Allergy, or cross-reaction?

Last weekend I had what I thought was a hot flash (I'm female, 42, but have never had a hot flash before as far as I can tell) around lunchtime.

My face suddenly felt burning hot, like sunburn, and went bright red. My arms and legs and chest also developed a hive-like rash, concentrated around my elbows and knees. It burned like mad for about half an hour, and then faded.

The exact same thing has just happened, and I'm now wondering whether it's linked to the vitamins I just took before lunch (as I did last week). Is it an allergy? Or could they be reacting with the food?

Vitamins I took each time: Rainbow Light Women's One Multivitamin/Mineral, Finest Natural Natural Vitamin D 1000 IU, and Berkeley Bowl brand of Niacin 100 mg.

Last week I took them just before eating a bacon and tomato sandwich. This week I took them just before eating a salmon and cream cheese bagel. I drank just water both times.

I'm not allergic to any foods, as far as I know, although I once ate some roasted chestnuts and came out in an all-over rash for two days.

Could this be a case of the vitamins and supplements reacting with each other, or is it some other sensitivity? I'm not very good about regularly taking my vitamins, and often forget to take them during the week (which is why I noticed this reaction now). Should I take them after eating, instead of before?
posted by vickyverky to Health & Fitness (9 answers total)
 
Niacin flush.
posted by decathecting at 1:06 PM on June 7, 2009


Yes - sounds like Niacin. It can cause flushing in some people.
posted by The Light Fantastic at 1:07 PM on June 7, 2009


Probably the niacin, but you probably should ask a doctor about the stuff you're taking and tell them what happened.
posted by dilettante at 1:08 PM on June 7, 2009


Wow -- how interesting! Thanks for the links, decathecting and dilettante -- that sounds exactly like what I felt. I'll have to scout around for a non-flushing dose, or else ride this out.
posted by vickyverky at 1:16 PM on June 7, 2009


Nthing the niacin - I've been taking that substance for several years in the summer to increase my resistance to sunlight (since I tend to burn, not tan). I tried several different brands, and I noticed that niacinamide (aka nicotinamide) pills are often described as "flush-free" and provoke no such reaction.
I've been told that the flush itself is basically harmless, I quite enjoy the feeling, and it tends to get less severe each time.
posted by PontifexPrimus at 2:07 PM on June 7, 2009


Absolutely was the Niacin. I had the exact same thing happen a few weeks ago and researched the hell out of it. Randomly, I coupled a stand-alone niacin tablet with my usual multivitamin (which already contained niacin) and the high dosage caused the flush. It can be extremely painful. That being said it is harmless and actually works to flush out your cells - which can be very beneficial. It also makes a neat prank to play on unsuspecting friends by adding two niacin caplets to their food :)
posted by jnnla at 2:45 PM on June 7, 2009


Niacin can and will produce a "flush" in most people with a significant dose. Some forms of niacin are more likely to produce a flush than others. Allergic reactions (which this sounds like) will cause redness, burning and swelling in the face, neck - anywhere you have lymph nodes - primarily the face, neck, underarms, groin, elbows and behind the knees.

Sounds like you have narrowed it down to 3 supplements. Take them one at a time (at home would be best) and see if you get a reaction. If so, Benadryl will lessen the effects of an allergic reaction. Then, either stop taking that supplement or build up to the desired dose.

It is unlikely a combination of food and supplements would cause this. Have you had the same lunch before without incident? Possibly you are allergic to a food or food additive.

You are always safer and receive more benefits with a food based / natural vitamins and supplements.
posted by vitallywell at 2:58 PM on June 7, 2009


Thanks, vitallywell -- sounds like a good idea to take the pills one at a time. The niacin I took was vegetarian, so I thought that made it more "natural." But obviously I'm just sensitive to it. My doctor told me to take extra vitamin D and niacin, but didn't specify a dose on the latter. So I'll talk to him again and see what he recommends.

It wasn't painful for me, jnnla -- just alarming at first. Now I know what causes it, I can relax! Thanks, everyone!
posted by vickyverky at 3:23 PM on June 7, 2009


Co-administration of aspirin with niacin is commonly understood to prevent niacin flush in most people, I'm sure your doctor knows this and just forgot to mention it.

Also, inositol hexanicotinate, often marketed as non-flushing niacin, does not have the positive effect on cholesterol profiles that niacin has shown.
posted by zentrification at 10:52 PM on June 7, 2009


« Older I made a terrible mistake and ...   |  Is possible to disable "f... Newer »
This thread is closed to new comments.


Post